Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 9, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 7, 2018, 8:07 PM EDT for New Hanover County, Pender County, North Carolina; Horry County, South Carolina. It took effect at Jul 8, 2018, 6:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2018, 8:07 PM EDT (00:07 UTC)
- In effect from
- Jul 8, 2018, 6:00 AM EDT
- Expired
- Jul 8, 2018, 9:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 29 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WHUS42 KILM 080007 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 807 PM EDT Sat Jul 7 2018 NCZ106-108-SCZ054-081000- /O.NEW.KILM.BH.S.0009.180708T1000Z-180709T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 807 PM EDT Sat Jul 7 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in NC and northern SC. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ VAO
3 follow-up statements
820 WHUS42 KILM 080858 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 458 AM EDT Sun Jul 8 2018 NCZ106-108-SCZ054-090000- /O.CON.KILM.BH.S.0009.180708T1000Z-180709T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 458 AM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through Sunday evening. Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in NC and northern SC. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. $$ 43
492 WHUS42 KILM 082349 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 749 PM EDT Sun Jul 8 2018 NCZ106-108-091000- /O.NEW.KILM.BH.S.0010.180709T1000Z-180710T0100Z/ /O.NEW.KILM.RP.S.0007.180709T1000Z-180710T0100Z/ /O.CON.KILM.BH.S.0009.000000T0000Z-180709T0100Z/ Coastal Pender-Coastal New Hanover- 749 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Monday through Monday evening. * Location... New Hanover and Pender County beaches. * Rip Current Risk... High. * Surf Height... 4 to 6 feet * Timing... Strong rip currents can occur at any time. * Other Hazards... Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in NC. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ054-091000- /O.NEW.KILM.BH.S.0010.180709T1000Z-180710T0100Z/ /O.CON.KILM.BH.S.0009.000000T0000Z-180709T0100Z/ Coastal Horry- 749 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in NC and northern SC.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ056-091000- /O.NEW.KILM.BH.S.0010.180709T1000Z-180710T0100Z/ Coastal Georgetown- 749 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in NC and northern SC.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$
194 WHUS42 KILM 090055 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 855 PM EDT Sun Jul 8 2018 NCZ106-108-090900- /O.EXP.KILM.BH.S.0009.000000T0000Z-180709T0100Z/ /O.CON.KILM.BH.S.0010.180709T1000Z-180710T0100Z/ /O.CON.KILM.RP.S.0007.180709T1000Z-180710T0100Z/ Coastal Pender-Coastal New Hanover- 855 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING... * Location... New Hanover and Pender County beaches. * Rip Current Risk... High. * Surf Height... 4 to 6 feet * Timing... Strong rip currents can occur at any time. * Other Hazards... Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in NC. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ SCZ054-090900- /O.EXP.KILM.BH.S.0009.000000T0000Z-180709T0100Z/ /O.CON.KILM.BH.S.0010.180709T1000Z-180710T0100Z/ Coastal Horry- 855 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING... Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in Coastal Horry SC. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ056-090900- /O.CON.KILM.BH.S.0010.180709T1000Z-180710T0100Z/ Coastal Georgetown- 855 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... Strong northerly winds 15 to 20 mph, with higher gusts, will produce strong north to south longshore currents at east-facing beaches in Coastal Georgetown SC. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. $$ VAO
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 7, 1:23 PM EDT, 6 hours 44 minutes earlier.
Area forecast discussion, Jul 7, 1:23 PM EDT, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 123 PM EDT Sat Jul 7 2018 .SYNOPSIS... A cold front will drop slowly southward across the area today, bringing increased chances for thunderstorms. High pressure with drier weather should build in Sunday thru the middle of next week, with hot temperatures returning by the second half of next week, as the high slides off the coast. Tropical depression 3 was located near 250 miles east southeast of Cape Fear. This will be watched closely through early next week as it meanders nearby with a potential to reach tropical storm status. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Saturday...Very complex scenario unfolding across the area today. The surface front has crossed most if not all of the CWA while the 850MB front, where most of the showers and thunderstorms are occurring is just to our north. Decent instability (in pockets), several forcing mechanisms including the 850MB front, mid level deformation and upper level 200-300MB jet diffluence point to good coverage of showers and thunderstorms pushing north to south during the late morning to afternoon hours. One limiting factor, to which the HRRR may be keying on in limiting coverage somewhat is NVA around TD Three. Convection has blossomed this morning and the cirrus shield is making inroads to the coast. Overall I didn't change the forecast regarding pops as I feel the coverage will be good and push readily to the south with the pros outweighing the cons. Instability isn't that great and thunder may be somewhat limited. There is an outside threat of flooding which is occurring in the Raleigh area but that seems limited as well. Previous discussion follows: Pressure pattern a bit muddled due to prefrontal troughiness and large scale outflow from yesterday's convection. The actual baroclinic boundary still appears to be up in VA. Even so, showers and thunderstorms will attain a high coverage today though guidance has some significant differences in location. The WRF focuses activity along the coast where there should be more sunshine. The GFS looks similar but with a less strong looking convective signal. The EC favors inland zones and looks quite spurious. Will show likely POPs area wide and have highest values as well as QPF along the coast today. Temps will be held a bit below climatology due to widespread cloud cover. Light rain may linger behind the front tonight especially along the coast and/or far southern zones. It still appears that the only local effect from TD3 will be the increased rip current activity at area beaches as the system meanders off the coast for the next few days. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...Deep N-NE flow between mid to upper ridge over the Great Lakes and tropical system to the east will help drive a cold front farther south and usher in relatively cooler and drier air through early next week. Essentially, dry high pressure will build down from the north into the Carolinas through early next week, but T.D. 3 or what is forecast to become Tropical Storm Chris meandering off to the east, should throw mainly clouds back along the coast. This should produce periods of clouds and a passing shower or two along the coast, mainly through Sunday into early Mon as it meanders close enough in the off shore waters, forecast to remain a couple of hundred miles off the coast. Most clouds inland will clear out by Sun afternoon with the driest air reaching down into the I-95 corridor where dewpoint temps are forecast to drop below 60 in spots from Lumberton to Florence by Mon aftn. Overall expect dewpoint temps to drop to between 60 and 65 most places and pcp water values to reach down below a half inch. This dry weather should make for some large diurnal swings in temps and below normal temps, especially inland, from mid to upper 80s during the day and down to the low 60s inland and closer to 70 along the coast overnight. Latest forecast of TD 3 brings center nearest to the Cape Fear coast, just within 200 miles almost due east, as Tropical Storm Chris today through Sunday and then strengthening as it moves off into the north Atlantic Monday into mid week. For now, the main threat seems to be moderate to strong rip currents along the area beaches. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Friday...There have been some interesting changes in the models over the past 24 hours with regard to the upper air and surface weather pattern anticipated next week. The two key changes are the breakdown of the ridge across the eastern U.S. late Tuesday through Thursday due to shortwave energy diving in from Canada, and the western Atlantic tropical disturbance (possibly TD #3 or eventually TS Chris?) lingering east of the Carolina coast through Tuesday. In the wake of Saturday's cold front relatively dry air (by July standards) will sweep into the eastern Carolinas through Tuesday. This should minimize diurnal cumulus cloud coverage with no real potential of showers or t-storms either day. An organizing tropical disturbance about 350 miles southeast of the Carolina coast which yesterday was expected to sweep clearly out to sea by this weekend's upper trough is now expected to stall for several days. Models and their ensembles paint a variety of potential tracks and intensities with this disturbance, but only a minority of these affect the coast significantly. I will maintain a sliver of 20 percent chances for showers along the Cape Fear coast into Tuesday, but otherwise no impacts are currently forecast from this system. As 850 mb temps rise to +19C, high temperatures should soar into the mid 90s inland beginning Tuesday. As high pressure works its way offshore and return southwesterly flow brings dewpoints back up into the 70s, we'll see daytime heat index valves exceed 100 degrees by Wednesday, and could even have the need for a Heat Advisory Thursday or Friday. The highest forecast PoPs through the extended period are Thursday and Friday when Canadian shortwave energy is expected to dive into the area from the north, increasing the potential of thunderstorms or perhaps even an MCS brushing by from central North Carolina. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 18Z...Low pressure offshore will remain there, but it will drag moisture from the Raleigh and Morehead City area down this way. Still in a tropical environment with Cu expected to blossom this afternoon with a good chance for widespread convection dropping southward. Intermittent IFR conditions are possible in moderate to heavy rain. Frontal boundary will hang over us tonight, with a continued chance for precip. Sunday, drier conditions expect with improving ceilings. Outlook...VFR Sunday through Tuesday. Showers possible on Wednesday. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 300 AM Saturday...Pressure pattern is still quite poorly defined as prefrontal troughiness inland is quite broad. N to NE winds will increase today as cold front approaches from the N. Seas will build but remain below any thresholds. Of lesser certainty is whether or not this will hold true heading into tonight as this will hinge upon swell energy from TD3. If SCEC is needed it appears likely to only be for northernmost zone. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...Stiff northerly flow around the back end of Chris and front end of high pressure building down into the Carolinas will produce winds 10 to 20 kts. Winds and seas will be highly dependent on the actual strength and track of TD 3, but on current official NHC forecast, expect N to NE winds producing largest seas up around 5 to 6 ft over the outer waters from Cape Fear northward, Sun through early Monday. Small Craft conditions are possible at this time. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 300 PM Friday...A tropical disturbance about 250 miles E-SE of the Carolina coast today should still be meandering around Tuesday. Models and their ensembles paint a variety of potential tracks and intensities, only a minority of which bring significant impacts into our coastal waters. Winds and seas should improve Tuesday, and by Wednesday the high will be offshore with south-southwesterly winds back in place. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS... NEAR TERM...MBB/SHK SHORT TERM...RGZ LONG TERM...TRA AVIATION...DL MARINE...
Hazardous weather outlook, Jul 7, 3:38 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 338 PM EDT Sat Jul 7 2018 AMZ250-252-081945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 338 PM EDT Sat Jul 7 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-081945- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 338 PM EDT Sat Jul 7 2018 ...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 8 PM EDT THIS EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-081945- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 338 PM EDT Sat Jul 7 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An elevated risk of rip currents is expected for several days. Heat indices will approach 100-105 degrees late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 081945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 338 PM EDT Sat Jul 7 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices will approach 100-105 degrees late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 15
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:49 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 25 hr |
| Jul 8, 7:49 PM EDT | Rip Current Statement | ILM | New Hanover, Pender | 25 hr |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.